IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this paper or follow this series

On the Nature of Certainty Equivalent Functionals

  • Hennessy, David A.
  • Lapan, Harvey E.

We explore connections between the certainty equivalent return (CER) functional and the underlying utility function. Curvature properties of the functional depend upon how utility function attributes relate to hyperbolic absolute risk aversion (HARA) type utility functions. If the CER functional is concave, i.e., if risk tolerance is concave in wealth, then preferences are standard. The CER functional is linear in lotteries if utility is HARA and lottery payoffs are on a line in state space. Implications for the optimality of portfolio diversification are given. When utility is concave and non-increasing relative risk averse, then the CER functional is superadditive in lotteries. Depending upon the nature of association among lottery payoffs, CERs for constant absolute risk averse utility functions may be subadditive or superadditive in lotteries. Our approach lends itself to straightforward experiments to elicit higher order attributes on risk preferences.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://www.econ.iastate.edu/sites/default/files/publications/papers/paper_12552_06011.pdf
Download Restriction: no

Paper provided by Iowa State University, Department of Economics in its series Staff General Research Papers with number 12552.

as
in new window

Length:
Date of creation: 23 Mar 2006
Date of revision:
Publication status: Published in Journal of Mathematical Economics, December 2006, vol. 43, pp. 1-10
Handle: RePEc:isu:genres:12552
Contact details of provider: Postal:
Iowa State University, Dept. of Economics, 260 Heady Hall, Ames, IA 50011-1070

Phone: +1 515.294.6741
Fax: +1 515.294.0221
Web page: http://www.econ.iastate.edu
Email:


More information through EDIRC

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Hara, Chiaki & Huang, James & Kuzmics, Christoph, 2007. "Representative Consumer's Risk Aversion and Efficient Risk-Sharing Rules," Discussion Paper 323, Center for Intergenerational Studies, Institute of Economic Research, Hitotsubashi University.
  2. Christian Gollier, 2001. "Wealth Inequality and Asset Pricing," Review of Economic Studies, Oxford University Press, vol. 68(1), pages 181-203.
  3. Luigi Guiso & Monica Paiella, 2007. "Risk Aversion, Wealth, and Background Risk," Economics Working Papers ECO2007/47, European University Institute.
  4. Christian Ghiglino & Marielle Olszak-Duquenne, 2004. "On the Impact of Heterogeneity on Indeterminacy," Research Papers by the Institute of Economics and Econometrics, Geneva School of Economics and Management, University of Geneva 2004.09, Institut d'Economie et Econométrie, Université de Genève.
  5. Milgrom, Paul R & Weber, Robert J, 1982. "A Theory of Auctions and Competitive Bidding," Econometrica, Econometric Society, vol. 50(5), pages 1089-1122, September.
  6. Masao Ogaki & Qiang Zhang, 2000. "Decreasing Relative Risk Aversion and Tests of Risk Sharing," Econometric Society World Congress 2000 Contributed Papers 1588, Econometric Society.
  7. EECKHOUDT, Louis & Christian GOLLIER & Harris SCHLESINGER, 1994. "Changes in Background Risk and Risk Taking Behavior," Working Papers 005, Risk and Insurance Archive.
  8. Athey, S., 1996. "Characterizing Properties of Stochastic Objective Functions," Working papers 96-1, Massachusetts Institute of Technology (MIT), Department of Economics.
  9. Kimball, Miles S, 1993. "Standard Risk Aversion," Econometrica, Econometric Society, vol. 61(3), pages 589-611, May.
  10. Masaaki Kijima, 1997. "The Generalized Harmonic Mean And A Portfolio Problem With Dependent Assets," Theory and Decision, Springer, vol. 43(1), pages 71-87, July.
  11. Paul L. McEntire, 1984. "Portfolio Theory for Independent Assets," Management Science, INFORMS, vol. 30(8), pages 952-963, August.
  12. Christian Gollier & Richard J. Zeckhauser, 1997. "Horizon Length and Portfolio Risk," NBER Technical Working Papers 0216, National Bureau of Economic Research, Inc.
  13. Gollier, C., 1997. "Wealth Inequality and Asset Pricing," Papers 97.486, Toulouse - GREMAQ.
  14. Brumelle, Shelby L., 1974. "When Does Diversification between Two Investments Pay?," Journal of Financial and Quantitative Analysis, Cambridge University Press, vol. 9(03), pages 473-483, June.
  15. Gollier, Christian, 2002. "Time diversification, liquidity constraints, and decreasing aversion to risk on wealth," Journal of Monetary Economics, Elsevier, vol. 49(7), pages 1439-1459, October.
  16. Matthew Rabin., 2000. "Risk Aversion and Expected-Utility Theory: A Calibration Theorem," Economics Working Papers E00-279, University of California at Berkeley.
  17. Larry G. Epstein & Stephen M. Tanny, 1980. "Increasing Generalized Correlation: A Definition and Some Economic Consequences," Canadian Journal of Economics, Canadian Economics Association, vol. 13(1), pages 16-34, February.
  18. Qiang Zhang & Masao Ogaki, 2004. "Decreasing Relative Risk Aversion, Risk Sharing, and the Permanent Income Hypothesis," Journal of Business & Economic Statistics, American Statistical Association, vol. 22, pages 421-430, October.
  19. David A. Hennessy & Harvey E. Lapan, 2003. "A Definition of 'More Systematic Risk' with Some Welfare Implications," Economica, London School of Economics and Political Science, vol. 70(279), pages 493-507, 08.
  20. Gollier, Christian & Pratt, John W, 1996. "Risk Vulnerability and the Tempering Effect of Background Risk," Econometrica, Econometric Society, vol. 64(5), pages 1109-23, September.
  21. Hennessy, David A. & Lapan, Harvey E., 2006. "On the nature of certainty equivalent functionals," Journal of Mathematical Economics, Elsevier, vol. 43(1), pages 1-10, December.
  22. Samuelson, Paul A., 1967. "General Proof that Diversification Pays," Journal of Financial and Quantitative Analysis, Cambridge University Press, vol. 2(01), pages 1-13, March.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:isu:genres:12552. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Curtis Balmer)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.